Acta Mathematica Sinica, English Series

, Volume 26, Issue 7, pp 1287–1298 | Cite as

Continuity in weak topology: First order linear systems of ODE

  • Gang Meng
  • Mei Rong Zhang


In this paper we study important quantities defined from solutions of first order linear systems of ordinary differential equations. It will be proved that many quantities, such as solutions, eigenvalues of one-dimensional Dirac operators, Lyapunov exponents and rotation numbers, depend on the coefficients in a very strong way. That is, they are not only continuous in coefficients with respect to the usual L p topologies, but also with respect to the weak topologies of the L p spaces. The continuity results of this paper are a basis to study these quantities in a quantitative way.


eigenvalue Dirac operator Lyapunov exponent rotation number continuity weak topology 

MR(2000) Subject Classification

34A30 34L40 37E45 34D08 58C07 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Levitan, B. M., Sargsjan, L. S.: Sturm-Liouville and Dirac Operators, Math. & Appl. (Soviet Ser.), Vol. 59, Kluwer Academic Publishers, Dordrecht, 1991Google Scholar
  2. [2]
    Pöschel, J., Trubowitz, E.: The Inverse Spectral Theory, Academic Press, New York, 1987Google Scholar
  3. [3]
    Ortega, R.: The first interval of stability of a periodic equation of Duffing type. Proc. Amer. Math. Soc., 115, 1061–1067 (1992)MATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    Zhang, M.: Continuity in weak topology: higher order linear systems of ODE. Sci. China Ser. A, 51, 1036–1058 (2008)MATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    Gordon, C., Webb, D. L., Wolpert, S.: One cannot hear the shape of a drum. Bull. Amer. Math. Soc. (N. S.), 27, 134–138 (1992)MATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    Chen, M. F.: Spectral gap and logarithmic Sobolev constant for continuous spin systems. Acta Mathematica Sinica, English Series, 24, 705–736 (2008)MATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    Halas, Z., Tvrdý, M.: Approximated solutions of generalized linear differential equations, Preprint, 2008,
  8. [8]
    Tvrdý, M.: Differential and integral equations in the space of regulated functions. Mem. Differential Equations Math. Phys., 25, 1–104 (2002)MATHMathSciNetGoogle Scholar
  9. [9]
    Zhang, M.: Extremal values of smallest eigenvalues of Hill’s operators with potentials in L 1 balls. J. Differential Equations, 246, 4188–4220 (2009)MATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    Wei, Q., Meng, G., Zhang, M.: Extremal values of eigenvalues of Sturm-Liouville operators with potentials in L 1 balls. J. Differential Equations, 247, 364–400 (2009)MATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    Dunford, N., Schwartz, J. T.: Linear Operators, Part I, Interscience, New York, 1958Google Scholar
  12. [12]
    Gan, S., Zhang, M.: Resonance pockets of Hill’s equations with two-step potentials. SIAM J. Math. Anal., 32, 651–664 (2000)MATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    Zhang, M.: The rotation number approach to eigenvalues of the one-dimensional p-Laplacian with periodic potentials. J. London Math. Soc. (2), 64, 125–143 (2001)MATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    Hale, J. K.: Ordinary Differential Equations, 2nd ed., Wiley, New York, 1969MATHGoogle Scholar
  15. [15]
    Katok, A., Hasselblatt, B.: Introduction to the Modern Theory of Dynamical Systems, Cambridge Univ. Press, Cambridge, 1995MATHGoogle Scholar
  16. [16]
    Karaa, S.: Sharp estimates for the eigenvalues of some differential equations. SIAM J. Math. Anal., 29, 1279–1300 (1998)MATHCrossRefMathSciNetGoogle Scholar
  17. [17]
    Krein, M. G.: On certain problems on the maximum and minimum of characteristic values and on the Lyapunov zones of stability, AMS Translations, Ser. 2, Vol. 1, 1955, 163–187MathSciNetGoogle Scholar
  18. [18]
    Zhang, M.: Sobolev inequalities and ellipticity of planar linear Hamiltonian systems. Adv. Nonlinear Stud., 8, 633–654 (2008)MATHMathSciNetGoogle Scholar

Copyright information

© Institute of Mathematics, Academy of Mathematics and Systems Science, Chinese Academy of Sciences, Chinese Mathematical Society and Springer-Verlag Berlin Heidelberg 2010

Authors and Affiliations

  1. 1.Department of Mathematical SciencesTsinghua UniversityBeijingP. R. China

Personalised recommendations